Practice

Commentary: Controversies in SIGN guidance on management of acute upper and lower gastrointestinal blood loss

BMJ 2008; 337 doi: https://doi.org/10.1136/bmj.a1836 (Published 10 October 2008) Cite this as: BMJ 2008;337:a1836
  1. Martin Keuchel, consultant,
  2. Friedrich Hagenmüller, professor of medicine
  1. 1Asklepios Klinik Altona, Paul-Ehrlich-Strasse 1, 22763 Hamburg, Germany
  1. m.keuchel{at}asklepios.com

    The SIGN guidelines present the evidence on management of acute gastrointestinal bleeding comprehensively, with concrete recommendations for diagnosis and treatment of varical and non-varical upper gastrointestinal bleeding. For patients with peptic ulcer bleeding who are taking aspirin, the guidance advises discontinuation of aspirin or consideration of alternative drugs. A matter of concern in recent years is the combined use of aspirin and clopidogrel in patients with acute coronary syndrome or drug eluting coronary stents, which improves cardiovascular morbidity but at increased risk of bleeding.1 The discontinuation of thrombocyte aggregation inhibitors as advised by the SIGN guidelines may improve haemostasis and reduce the risk of aggravating ongoing bleeding or inducing rebleeding during endoscopic treatments.

    On the other hand, stent thrombosis may be an even more life threatening risk than gastrointestinal haemorrhage, which can be treated by blood transfusion. Individual …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe